Atypical allergy-type skin rash when sick

Patient

Q: Since I can not update more detailed info on the first question, here's the question again:
This is not a typical allergy case: I was living in an old house when I got a flu and an itchy red skin reaction with it around 12 years ago. I went to see a doctor, but I was calmed down and given some antihistamines. I was single with no relationships at at the time (for a few years before this). However, this has stuck so for the past 10-15years whenever I get sick, I get the same skin reaction. It's worse, if I'm really sick so from the reaction I can always deduce how sever the flu etc is. I was around 25 when it started. Over the years the basic labs have been taken several times for other reasons, but nothing out-of-ordinary has turned up. I lived in that house for 4 years, I rented a small part of it (it was divide into 3 apartments).

I met my husband a few years later after this had begun. He visited the house, of course, and stayed over a few times. Still, we spent more time at his flat, where we both live now. We had dated only about 6months before moving in together to his apartment flat. We have lived in this flat the past 8 years. My husband has been down with the flu over the years etc, but only last spring - after close to 8 years of living together - he got the same reaction when down with a flu. He has had a flu after that, but no skin reaction. I still get it every time I'm down with anything from flu to intestinal stomach bacteria.

The rash appears when I'm getting sick, so I assume basically when the immune system starts working and the white blood cells are activated. This is only an assumption. Antihistamines and hydrocortison cream do help and it usually vanishes in 2-3 days, although the flu might last for 7-10 days. We've done a bit of travelling over the years and the rash is there if I get a flu abroad (our longest trip has been close to 2 months, and we had been travelling for weeks before I got the flu and then a stomach bacteria - to which I ate antibiotics prescribed by a doctor.

We are not trying to have a child, so for the last 4 years or so we've used condom.

What this could be? I got a bit more worried when my husband got the same reaction. Before that I just thought it's one of my weird allergies (and e.g. my allergy to birch got worse around the same time I started to get this skin reaction when sick).

I don't get sick more often than an average person. I'm a teacher, so it's usually one stomach bug and 2-4 flus during any given year. And these are around the flu seasons etc. And most often my flus are pretty mild, not really even fever, coughing, sneezing etc for a week or two.

Symptoms:  Symptoms: Itchy red skin reaction when sick with anything from flu to stomach ailments. The rash starts around the neck and chest with a few patches in the back. If the illness is worse, the reaction is stronger (e.g. redder) and more widespread: first to stomach area from upper stomach to down, almost all the back, patches in thighs and only once (I was down with something nasty, fever over 102F, probably influenza) in arms and forehead.
Doctor

A:   Hello,
Thanks for the query to ATD for an opinion,

It's actually normal to find rashes during a flu episode for initial few days which can subside after that following treatment with antihistaminics or when flu reduces, but in your case the rash was pertinently associated after the first exposure to your parental house, both in case of yours and your husband.

It's secondary to probably an allergic reaction to a mould, fomite or allergen which showed an initial mild reaction rash after the first exposure but next to it everytime the flu is suffered again the memory cells so developed already creates a stronger reaction in form of rash each time.

This can only be prevented by prevention of exposure to such fomite or prevention of flus and hence have to be treated symptomatically once the rash starts.

Antihistaminics and often steroid applications are fine and can be continued.
There can be an immunological allergy screen which can be initiated and desensitisation which can be practiced with immunoglobulins injections, but that has to be discussed with an immunologist first and then an informed decision may be taken

I hope I have answered your query in detail,
Feel free to discuss further,
Wishing you good health,
Regards.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews